FDA warned this week that several leading drugs for type 2 diabetes may cause severe and disabling joint pain. FDA said that sitagliptin, saxagliptin, linagliptin, and alogliptin may cause joint pain, and added a new Warning and Precaution about this risk to the labels of all dipeptidyl peptidase-4 (DPP-4) inhibitors.
FDA warned that several leading drugs for type 2 diabetes may cause severe and disabling joint pain. FDA said that sitagliptin (Januvia), saxagliptin (Onglyza), linagliptin (Tradjenta), and alogliptin (Nesina) may cause joint pain, and added a new Warning and Precaution about this risk to the labels of all dipeptidyl peptidase-4 (DPP-4) inhibitors.
The new warning comes in sharp contrast to a recent study showing that Jardiance could lower the incidence of strokes, heart attacks and cardiovascular deaths.
FDA said that, after a search of its Adverse Event Reporting System (FAERS) database and the medical literature, “We identified cases of severe joint pain associated with the use of DPP-4 inhibitors,” the agency said in its Drug Safety Communication. “Patients started having symptoms from one day to years after they started taking a DPP-4 inhibitor. After the patients discontinued the DPP-4 inhibitor medicine, their symptoms were relieved, usually in less than a month. Some patients developed severe joint pain again when they restarted the same medicine or another DPP-4 inhibitor.”
Patients should not stop taking their DPP-4 inhibitor medicine, but should contact their healthcare professional right away if they experience severe and persistent joint pain. “Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate,” FDA wrote.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of DPP-4 inhibitors to FDA's MedWatch Safety Information and Adverse Event Reporting Program at www.fda.gov/MedWatch/report.
Table 1. List of FDA-approved DPP-4 inhibitors